Format

Send to

Choose Destination

See 1 citation found by title matching your search:

Ann Emerg Med. 2006 Jun;47(6):559-63. Epub 2006 Feb 28.

Adverse events associated with the use of intravenous epinephrine in emergency department patients presenting with severe asthma.

Author information

1
Emergency Medicine, Western Health, Melbourne, Victoria, Australia.

Abstract

STUDY OBJECTIVE:

We determine the rate of adverse effects associated with the use of intravenous (IV) epinephrine by infusion for the treatment of severe asthma in the emergency department (ED).

METHODS:

This retrospective, structured, medical record review included adult patients who presented to the ED of Western Hospital between 1998 and 2003 and who were triaged as category 1, 2, or 3, had a discharge diagnosis of asthma, and were administered IV epinephrine in the ED. Patients were excluded if they were older than 55 years or if a diagnosis of asthma was not confirmed. The primary outcome measures were occurrence of cardiac arrhythmia or ischemia, local tissue ischemia, hypotension or hypertension, neurologic injury, or death related to epinephrine infusion.

RESULTS:

Two hundred twenty episodes of care met the inclusion criteria. Adverse events occurred in 67 episodes (30.5%; 95% confidence interval [CI] 24.5% to 37.1%); however, most were minor and self-limiting. There were no deaths. Major adverse events occurred in 3.6% of cases (8/220; 95% CI 1.7% to 7.3%), including 2 cases of supraventricular tachycardia, 1 case of chest pain with ECG changes, 1 case of incidental elevated troponin, and 4 cases of hypotension requiring intervention.

CONCLUSION:

IV epinephrine is associated with a low rate of major and a moderate rate of minor adverse events in patients with severe asthma; however, a causal relationship has not been established. Further research investigating effectiveness, as well as safety, is warranted.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center